Restylane and autoimmune disease?

Hello! I have very deep tear troughs and darkening under the eyes. I was looking into fillers but I am not sure if they are a safe procedure for me as I have an autoimmune disorder (hoshimotos/hypothyroid). Is there a possibility that my body would react to the hyloronic acid as it is man made and not "natural". Has anyone with this disorder received restylane and had an adverse effect? Or do physicians typically turn away patients with this disorder? Thanks for any help!

Doctor Answers 13

Filler and autoimmunity

Thank you so much for your question!  In my practice, I have treated numerous cases of autoimmunity, especially Hashimoto's thyroiditis.  This is a very common condition these days and mostly affects women. Since so much of my practice involves injectables, I can say with a great deal of confidence that, as long as you have a hyaluronic acid based filler injected into your face, you should be completely safe.  The hyaluronic acid fillers include Juvederm, Voluma, Restylane, Restylane Lyft, Belotero, to name a few, and are very compatible with the human body since our bodies produce hyaluronic acid, anyway.  I would steer away from fillers like Radiesse and Bellafill since they can sometimes cause hypersensitivity reactions in my patients because they are of a different composition.  I have never seen an adverse effect from Restylane in the tear troughs and I feel strongly that you would be happy choosing that particular filler for your body.  On a different note, since I treat Hashimoto's often, the most important thing you can do for your thyroid health is to AVOID GLUTEN at all costs.  Gluten is the greatest offender leading to Hashimoto's and, more often than not, you will stabilize your thyroid simply by making changes to your diet.  Hope this is helpful and I am wishing you all the best on your journey!


Scottsdale Plastic Surgeon
4.9 out of 5 stars 154 reviews

Restylane and auto-immune disease

I am not aware of any specific contraindication to using HA-based fillers such as Restylane in patients with autoimmune thyroiditis.  However, it is always best to check with your physician prior to treatment.  Keep in mind that fillers such as Restylane can be dissolved in the (rare) case of any type of problem.

Regards,

Dr. Ort

Richard Ort, MD
Lone Tree Dermatologic Surgeon
5.0 out of 5 stars 22 reviews

Autoimmune disease and Restyalane treatment

Having an autoimmune disease is not a contraindication to having Restylane injections.  Restylane is a carbohydrate and a reaction against it does not occur. Allergic type of reactions occur against proteins.  

Robert S. Bader, MD
Boca Raton Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Hash's and injectables

Hello Mb and thanks for your question!

As a thyroid surgeon and now a facial plastic surgeon, I can answer your question. Hashimoto's thyroiditis is a condition in which your body has targeted your thyroid gland and begins to attack it- after it's been attacked for a while- it can't produce the thyroid hormone you need which is why you're hypothyroid now. 

The injectables we use are naturally made and are bio-inert meaning the body doesn't attack them. There are some injectables that were used mainly many years ago that were made from animals- you should stay away from these (not many people use them anymore- patients had to undergo allergy testing prior to use). 

Hyaluronic acid fillers and Radiesse are completely safe - enjoy the outcome!

God Bless and Good Luck!

Dr. Robb

Philip K. Robb Jr., MD
Evans Physician
5.0 out of 5 stars 7 reviews

Autoimmune?

Thank you so much for this question. Restlyne is hyaluronic acid (HA) based filler. It is used to add volume and lift and fill parts of your face that have aged. Aging causes you to lose volume - especially fatty volume, but muscle and bone volume too. Restylane restores fullness and can reduce lines. These are hypoallergenic and not likely to stimulate your immune system. Most patients are happy with the more youthful appearance that can be achieved and I have not witnessed any autoimmune flare-ups.

Aldo Guerra, MD
Scottsdale Plastic Surgeon
5.0 out of 5 stars 190 reviews

Restylane and Autoimmune Disease

I do not know of any contraindication to using Restylane in patients with autoimmune disease. Nevertheless, it is always best to check with your physician prior to your treatment. Remember hyaluronic acid fillers like Restylane can be dissolved with hyaluronidase in case there is any problems.

Hardik Soni, MD
Summit Emergency Medicine Physician
5.0 out of 5 stars 23 reviews

Restylane and autoimmune disease?

Thanks for your query. Restylane is not natural but is made of hyaluronic acid which is found in abundance in the body. It is very unlikely that it will trigger an autoimmune response to hashimoto’s thyroiditis. So, it is safe to get restylane done without any complications. Hope it helps.


All The Best

Ajaya Kashyap, MD
India Plastic Surgeon
4.9 out of 5 stars 132 reviews

Restylane and autoimmune disease?

This shouldn't cause an issue, however in good practice you may want to confirm with your primary care physician or whomever helps you manage your autoimmune disease. If you have a reaction the dissolving agent may be used to remove the filler. Good luck.

Richard Zienowicz, MD
Providence Plastic Surgeon
4.8 out of 5 stars 45 reviews

Restylane injections in a woman with Hashimoto's

Thank you for asking about your Restylane.

A very reasonable question. Hashimoto's thyroiditis is extremely common. It should not be affected by filler injections. Restylane and all the other dissolving fillers are made of a naturally occurring joint gel, synthesized in the lab.

Always see a Board Certified Plastic Surgeon. Best wishes  - Elizabeth Morgan MD PHD FACS

Filler Contraindications

Hyaluronic acid fillers and autoimmune disorders are not contraindicated, meaning there should be no reason why this isn't a safe option for you. We see patients with auto-immune disorders for fillers, without issue. Fillers in general are very safe with little to no side effects besides the potential for bruising and swelling. Just be sure to consult with a board-certified dermatologist or plastic surgeon with extensive filler experience, particularly one who does a lot of tear trough injections as this is a delicate region to treat and requires expertise.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.